Alert archive / Washington / Wind Advisories in 2013
Wind Advisory 18, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 5, 2013, 2:37 PM PST for San Juan County, Washington. It took effect at Dec 5, 2013, 10:00 PM PST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2013, 2:37 PM PST (22:37 UTC)
- In effect from
- Dec 5, 2013, 10:00 PM PST
- Expired
- Dec 7, 2013, 4:00 AM PST
- In force
- 30 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 052237 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 237 PM PST THU DEC 5 2013 WAZ001-503-515-061300- /O.NEW.KSEW.WI.Y.0018.131206T0600Z-131207T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- WESTERN STRAIT OF JUAN DE FUCA- 237 PM PST THU DEC 5 2013 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST SATURDAY. * SOME AFFECTED LOCATIONS...BELLINGHAM...FERNDALE...SUMAS...LUMMI ISLAND...EASTSOUND...FRIDAY HARBOR...SEKIU. * TIMING...NORTHEAST FRASER OUTFLOW WINDS WILL INCREASE TONIGHT AND REMAIN WINDY THROUGH LATE FRIDAY NIGHT. * WIND...NORTHEAST WIND 25 TO 35 MPH WITH GUSTS TO 50 MPH. * IMPACTS...DOWNED TREE LIMBS AND LOCAL POWER OUTAGES ARE POSSIBLE. WIND CHILLS IN THE SINGLE DIGITS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
2 follow-up statements
000 WWUS76 KSEW 061205 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 405 AM PST FRI DEC 6 2013 WAZ001-503-515-070000- /O.CON.KSEW.WI.Y.0018.000000T0000Z-131207T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- WESTERN STRAIT OF JUAN DE FUCA- 405 AM PST FRI DEC 6 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * SOME AFFECTED LOCATIONS...BELLINGHAM...FERNDALE...SUMAS... LUMMI ISLAND...EASTSOUND...FRIDAY HARBOR...SEKIU. * TIMING...NORTHEAST OUTFLOW WINDS WILL INCREASE THIS MORNING THEN REMAIN STEADY THROUGH TONIGHT. * WIND...NORTHEAST WIND INCREASING TO 20 TO 30 MPH WITH GUSTS TO 45 MPH. * IMPACTS...DOWNED TREE LIMBS AND LOCAL POWER OUTAGES ARE POSSIBLE. WIND CHILLS IN THE SINGLE DIGITS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
000 WWUS76 KSEW 062339 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 339 PM PST FRI DEC 6 2013 WAZ001-503-515-070745- /O.CON.KSEW.WI.Y.0018.000000T0000Z-131207T1200Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY- WESTERN STRAIT OF JUAN DE FUCA- 339 PM PST FRI DEC 6 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * SOME AFFECTED LOCATIONS...BELLINGHAM...FERNDALE...SUMAS... LUMMI ISLAND...EASTSOUND...FRIDAY HARBOR...SEKIU. * TIMING...NORTHEAST OUTFLOW WINDS WILL CONTINUE THROUGH TONIGHT. * WIND...NORTHEAST WIND 20 TO 35 MPH WITH GUSTS TO 50 MPH. * IMPACTS...DOWNED TREE LIMBS AND LOCAL POWER OUTAGES ARE POSSIBLE. WIND CHILLS IN THE SINGLE DIGITS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 5, 9:05 AM PST, 5 hours 32 minutes earlier.
Area forecast discussion, Dec 5, 9:05 AM PST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
905 AM PST THU DEC 5 2013
.SYNOPSIS...A WEAK WEATHER SYSTEM WILL MOVE BY MAINLY TO THE WEST
LATER TODAY AND TONIGHT FOR A CHANCE OF SNOW WEST OF PUGET SOUND. AS
THE SYSTEM MOVES SOUTH OF THE AREA ANOTHER SHOT OF COLD AIR WILL
MOVE DOWN OVER THE AREA FROM BRITISH COLUMBIA TONIGHT WITH THE COLD
AND DRY AIR MASS REMAINING OVER THE REGION THROUGH THE WEEKEND.
TEMPERATURES MAY BEGIN TO MODERATE ACROSS THE REGION NEXT TUESDAY
AND WEDNESDAY AS THE LOW LEVEL FLOW FLIPS BACK TO ONSHORE.
&&
.SHORT TERM...IT IS ANOTHER CHILLY MORNING ACROSS WESTERN
WASHINGTON. TEMPS DIPPED INTO THE TEENS AND 20S ACROSS THE REGION.
THE COLDEST POCKETS ARE IN THE SW INTERIOR AND HOOD CANAL. EXPECT
HIGHS TODAY ONLY IN THE 30S. A HIGH AMPLITUDE RIDGE OFFSHORE WILL
MAINTAIN NORTH FLOW OVER THE AREA TODAY...WHILE DRY LOW LEVEL
OFFSHORE FLOW CONTINUES. A WEAK UPPER LEVEL DISTURBANCE WILL CLIP
WESTERN WA BRINGING AN INCREASE IN MID/HIGH CLOUDS. WE MAY SEE A FEW
FLURRIES DROP OUT OF THE MID LEVEL DECK...OTHERWISE DRY WEATHER IS
EXPECTED. MODELS SHOW NE PRES GRADIENTS INCREASING ONCE AGAIN LATE
TONIGHT...WITH STRONG NLY WINDS OUT OF THE FRASER RIVER VALLEY.
WESTERN WHATCOM AND THE SAN JUANS MAY SEE WIND ADVISORY SPEEDS. THIS
UPPER LEVEL DISTURBANCE WILL EXIT FRI MORNING WITH SKIES BECOMING
CLEAR AGAIN. TEMPS MAY DROP FURTHER FRI NIGHT WITH LOWS MAINLY IN
THE TEENS. IT WILL BE SUNNY BUT COLD ON SAT WITH HIGHS NEAR 30
DEGREES. 33
.LONG TERM...PREVIOUS DISCUSSION...COLD/DRY PATTERN CONTINUING INTO
SUNDAY WITH THE SURFACE HIGH DROPPING DOWN OVER EASTERN WASHINGTON.
HIGH TEMPERATURES REMAINING WELL BELOW NORMAL...IN THE UPPER 20S TO
MID 30S. WITH THE WEAKENING GRADIENTS AS THE HIGH MOVES SOUTHEAST
WINDS WILL EASE RESULTING IN EVEN COOLER OVERNIGHT LOW TEMPERATURES
MONDAY MORNING. TEENS WILL BE WIDESPREAD WITH SINGLE DIGITS AGAIN
POSSIBLE IN THE COLDEST LOCATIONS. THE GFS AND ECMWF ARE NOW BACKING
OFF ON THE TIMING OF THE NEXT SYSTEM TO MOVE INTO THE AREA...PUSHING
THE ONSET OF PRECIPITATION BACK INTO TUESDAY. THE CANADIAN STILL HAS
SOME PRECIPITATION MONDAY NIGHT. THE CANADIAN SOLUTION BRINGS UP THE
POSSIBILITY OF LIGHT SNOW MONDAY NIGHT WHILE THE SLOWER ECMWF AND
GFS TRANSITION TO A WARMER AIR MASS QUICKLY ON TUESDAY. WARM ENOUGH
SO BY THE TIME THE PRECIPITATION STARTS IT WOULD BE IN THE FORM OF
RAIN. THE EXCEPTION BEING THE POSSIBILITY OF COLD AIR BEING TRAPPED
NEAR THE HOOD CANAL WITH THE SOUTHEASTERLY SURFACE GRADIENTS. WITH
THE CANADIAN STILL HOLDING ON TO THE FASTER SOLUTION WILL NOT MAKE
ANY CHANGES TO THE EXTENDED FORECAST THIS MORNING KEEPING THE CHANCE
OF SNOW IN THE FORECAST MONDAY NIGHT. CONFIDENCE IN THIS SCENARIO IS
WANING AND IF THE 12Z MODELS COME IN WITH A SIMILAR SOLUTION TO THE
00Z GFS AND ECMWF LOOK FOR THE SNOW TO BE TAKEN OUT OF THE MONDAY
NIGHT FORECAST. ALL OF THE MODELS ARE WET AT SOME POINT WEDNESDAY
WITH THE GFS AND ECMWF INDICATING AN INCH OR MORE OF RAIN IN THE
LOWLANDS. FELTON
&&
.CLIMATE...SEATTLE HAS THE POTENTIAL TO HAVE THREE CONSECUTIVE
MORNINGS...SATURDAY...SUNDAY AND MONDAY...WITH A LOW TEMPERATURE
BELOW 20 DEGREES. THE LAST TIME THERE WAS A STRETCH OF AT LEAST 3
DAYS IN A ROW WITH LOWS LESS THAN 20 DEGREES IN SEATTLE WAS DECEMBER
1998 WITH 4 DAYS IN A ROW...DECEMBER 19TH THROUGH THE 22ND. FELTON
&&
.HYDROLOGY...RIVER FLOODING IS NOT EXPECTED FOR THE NEXT 7 DAYS.
&&
.AVIATION...DRY NORTHERLY FLOW ALOFT WILL CONTINUE OVER WASHINGTON
TODAY. A WEAK SYSTEM WILL MOVE SOUTH OFF THE COAST TODAY AND
TONIGHT...BRIEFLY TURNING SURFACE FLOW MORE SOUTHERLY. THE AIR MASS
WILL REMAIN COLD AND MOSTLY STABLE. HIGH CLOUDS WILL COVER WESTERN
WASHINGTON AND SOME MID-LEVEL CLOUDS AND SNOW FLURRIES ARE LIKELY
ALONG THE COAST. GENERALLY VFR CONDITIONS ARE EXPECTED.
KSEA...VFR CLEAR OR CIRRUS. SOUTHEAST WINDS THIS MORNING WILL TURN
BACK TO THE NORTHEAST TONIGHT BUT WILL REMAIN LESS THAN 10 KT. CHB
&&
.MARINE...WINDS OVER ALL WATERS WILL STAY BELOW BELOW 20 KT TODAY. A
WEAK WEATHER SYSTEM WILL MOVE SOUTH OFF THE COAST TODAY AND TONIGHT
GIVING MODERATE SOUTHERLY WINDS.
NORTHEAST OUTFLOW WINDS WILL RESUME STARTING TONIGHT. WIND SPEEDS
WILL RISE INTO SMALL CRAFT ADVISORY STRENGTH OVER NORTHERN COASTAL
WATERS FIRST TONIGHT AND SPREAD TO ALL COASTAL ZONES OVERNIGHT. GALE
FORCE WINDS ARE POSSIBLE IN THE NORTHERN INLAND WATERS AND NEAR THE
WEST ENTRANCE LATE TONIGHT THROUGH SATURDAY MORNING AND A GALE WATCH
IS IN EFFECT OVER THOSE ZONES. WINDS WILL EASE BUT STILL REMAIN
MOSTLY NORTHERLY AND OFFSHORE SUNDAY AND MONDAY. CHB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WATCH NORTH INNER COAST...WEST ENTRANCE...AND NORTHERN
INLAND WATERS EARLY FRIDAY MORNING THROUGH SATURDAY MORNING.
&&
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTMLIn the hours before
Local storm report, Dec 5, 1:22 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
122 PM PST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM SNOW 3 ESE NEAH BAY 48.27N 124.55W
12/05/2013 M1.5 INCH CLALLAM WA TRAINED SPOTTER
SPOTTER MEASURED 1.5 INCHES OF SNOW AT SEA LEVEL EAST OF
NEAH BAY SINCE 930 AM AND ESTIMATED VISIBILITY FROM
CONTINUING SNOWFALL AT 3/4 MILE. ALSO ESTIMATED 1 INCH OF
SNOW IN TOWN.
&&
JSMITHThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 2:59 AM PST | Gale Watch | SEW | 12 hr | |
| Dec 5, 2:34 PM PST | Gale Warning | SEW | 44 hr | |
| Dec 5, 2:34 PM PST | Small Craft Advisory | SEW | 45 hr |
Nearby
Wind Advisories in Washington, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.